Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 260, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2008, 4:51 PM CDT for Escambia County, Monroe County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 17, 2008, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Escambia County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 172151
SVRMOB
ALC053-099-172215-
/O.NEW.KMOB.SV.W.0260.080817T2151Z-080817T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
SOUTHERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 515 PM CDT
* AT 450 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR URIAH...OR ABOUT 22 MILES
SOUTHWEST OF MONROEVILLE...MOVING EAST AT 11 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
URIAH AND JEDDO BY 505 PM CDT...
VOCATION BY 515 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3127 8743 3123 8745 3120 8753 3124 8759
3126 8766 3132 8772 3134 8767 3131 8740
TIME...MOT...LOC 2150Z 280DEG 10KT 3128 8756
$$1 follow-up statement
000
WWUS54 KMOB 172208
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT SUN AUG 17 2008
ALC053-099-172218-
/O.EXP.KMOB.SV.W.0260.000000T0000Z-080817T2215Z/
ESCAMBIA AL-MONROE AL-
508 PM CDT SUN AUG 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE AND
NORTHWESTERN ESCAMBIA COUNTIES WILL BE ALLOWED TO EXPIRE AT 515 PM CDT...
LAT...LON 3127 8743 3123 8745 3120 8753 3124 8759
3126 8766 3132 8772 3134 8767 3131 8740
TIME...MOT...LOC 2208Z 280DEG 10KT 3127 8750
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:00 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 17, 4:00 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 400 PM CDT SUN AUG 17 2008 .SHORT TERM TONIGHT THROUGH TUESDAY NIGHT...LATEST SURFACE MAP SHOWS WEAK LOW PRESSURE CENTERED OVER THE FORECAST AREA. THIS LOW WILL TRANSITION TO AN INVERTED OVERNIGHT...AND REMAIN THROUGH TUESDAY. SCATTERED EVENING THUNDERSTORMS SUPPORTED BY WEAK MID/UPPER LEVEL SHORTWAVES MOVING IN WESTERLY FLOW WILL DISSIPATE BUT MAY REMAIN ALONG THE IMMEDIATE COAST. WITH THE DEEP MOISTURE IN PLACE (PRECIPITABLE WATER VALUES JUST ABOVE 2 INCHES) ON MONDAY AND TUESDAY...ANY REMAINING OUTFLOW BOUNDARIES...AND DIGGING TROUGH OVER THE SOUTHERN PLAINS...WILL KEEP ISOLATED/SCATTERED (MAINLY AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE SHORT RANGE. BOTH THE MAV AND MET TEMP GUIDANCE ARE VERY SIMILAR THROUGH THE FIRST FIVE PERIODS...SO NO MAJOR ADJUSTMENTS TO A BLEND OF THE TWO. /22 && .LONG TERM WEDNESDAY THROUGH SUNDAY...TRACK OF TROPICAL CYCLONE FAY WAS SHIFTED TO THE WEST ABOUT 70 MILES ON THE LATEST ADVISORY... MAKING LANDFALL NEAR CEDAR KEY EARLY WEDNESDAY MORNING. ANY IMPACTS ACROSS THE FORECAST AREA WILL MAINLY BE LONG PERIOD SWELLS LATE TUESDAY AND WEDNESDAY. THIS WILL PRIMARILY RESULT IN HAZARDOUS SEAS FOR MARINERS OPERATING OVER THE GULF WATERS...AND FOR SWIMMERS AT THE AREA BEACHES DUE TO A HIGH RISK OF RIP CURRENTS. REMNANTS OF FAY MAY EVENTUALLY MOVE TO THE WEST ACROSS THE FORECAST AREA...SO WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EVERY DAY IN THE EXTENDED...AND THE INHERITED POPS LOOKED VERY REASONABLE WITH NO CHANGES NEEDED. MAX TEMPS THROUGH MOST OF THE PERIOD BELOW NORMAL DUE TO CLOUDS AND PCPN...OVERNIGHT MIN TEMPS NEAR NORMAL. /22 && .MARINE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF THE NORTH CENTRAL GULF THROUGH EARLY MONDAY EVENING AS A WEAK UPPER LEVEL DISTURBANCE AND SURFACE LOW CONTINUES TO TRACK SLOWLY EASTWARD OVER THE CENTRAL GULF COAST REGION. WINDS AND SEAS WILL BUILD SLIGHTLY LATE TUESDAY THROUGH EARLY WEDNESDAY MOSTLY IN THE FORM OF SWELL AS TROPICAL STORM FAY MOVES NORTHWARD OVER THE EASTERN GULF. TROPICAL STORM FAY IS FORECAST TO MOVE INTO THE SOUTHEAST GULF BY TUESDAY MORNING THEN MOVE NORTHWARD OFF THE WEST COAST OF FLORIDA THROUGH MID WEEK. /32 && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN THE VICINITY AND POSSIBLY OVER MOB...BFM AND PNS THROUGH ABOUT 03Z TONIGHT FOLLOWED BY GRADUALLY CLEARING THROUGH THE MID MORNING HOURS ON MONDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO REFORM DURING THE LATE MORNING AND AFTERNOON HOURS ON MONDAY FOLLOWED BY GRADUAL CLEARING MONDAY EVENING. NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED. /32 && .FIRE WEATHER...A VERY MOIST AIRMASS OVER THE REGION COMBINED WITH WEAK UPPER LEVEL SUPPORT AND A NEARLY STATIONARY SURFACE FRONTAL BOUNDARY...WILL ALLOW FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THROUGH TUESDAY. THIS WILL HELP KEEP AFTERNOON RELATIVE HUMIDITIES WELL ABOVE CRITICAL LEVELS. /22 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 70 88 73 88 / 30 50 20 50 PENSACOLA 72 88 73 89 / 30 50 20 40 DESTIN 74 86 75 87 / 30 40 20 40 EVERGREEN 66 88 69 89 / 20 40 20 50 WAYNESBORO 65 90 69 89 / 20 40 20 50 CAMDEN 66 90 69 90 / 20 30 20 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 17, 5:00 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT SUN AUG 17 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-181200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. A STATIONARY FRONT WILL REMAIN DRAPED ACROSS THE AREA TODAY. THIS WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING PROBLEMS POSSIBLE IN LOW LYING AND OTHER FLOOD PRONE LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TROPICAL STORM FAY IS EXPECTED TO MOVE INTO THE SOUTHEASTERN GULF OF MEXICO ON MONDAY AND TRACK NORTHWARD ALONG THE WESTERN COAST OF THE FLORIDA PENINSULA. ON THIS TRACK FAY WOULD CAUSE AN INCREASE IN WINDS AND SEAS ACROSS THE COASTAL WATERS THAT WOULD CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. ALL INTERESTS ARE URGED TO MONITOR THE LATEST ADVISORIES ON TROPICAL STORM FAY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:38 PM CDT | Areal Flood Advisory | MOB | Escambia | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.